Iowa, 2004

Hail and Damaging Wind in Iowa, July 12, 2004

July 12, 2004 · NWS FSD · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 12, 12:30 PM CST, 11 hours 25 minutes earlier.

Area forecast discussion, Jul 12, 12:30 PM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 PM CDT MON JUL 12 2004

.DISCUSSION...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER LEVEL
RIDGE OVER THE DESERT SOUTHWEST. POTENT SHORTWAVE TROUGH WAS LOCATED
OVER SOUTHERN SASK AND NORTHERN MONTANA...WITH THE NORTHERN PLAINS
LOCATED ALONG THE SOUTHERN FRINGE OF THE WESTERLIES. AT 700 MB +13 C
ISOTHERM WAS LOCATED FM NW SOUTH DAKOTA INTO CENTRAL NEBRASKA. AT
850 MB COLD FRONT WAS LOCATED FM THE CENTRAL DAKOTAS INTO WESTERN
NEBRASKA WITH A WARM FRONT ALONG THE MO RIVER.

FORECAST...MAIN SHORT TERM CHALLENGE WILL BE THUNDER CHANCES. AS
UPPER LEVEL TROUGH OVER SOUTHERN CANADA AND NORTHERN MONTANA TOPS
THE UPPER RIDGE THIS EVENING...ENERGY WILL BEGIN TO MOVE SOUTHEAST
AND AMPLIFY. THIS WILL PUSH A COLD FRONT SLOWLY ACROSS THE CWA THIS
EVENING. CONVECTION LAST NIGHT PUT DOWN AN OUTFLOW BOUNDARY FROM
NEAR K9V9 TO KYKN TO KSUX. ATMOSPHERE ALONG AND SOUTH OF THIS
BOUNDARY IS EXPECTED TO BECOME EXTREMELY UNSTABLE WITH MLCAPE OF
3000 J/KG. STRONG FORCING NEAR TRIPLE POINT OF OUTFLOW BOUNDARY AND
COLD FRONT IS EXPECTED TO BE INITIATION POINT OF SURFACE BASED
CONVECTION BY MID/LATE AFTERNOON. DEEP LAYER SHEAR IS FAVORABLE FOR
ORGANIZED CONVECTION...INCLUDING SUPERCELLS. MAIN THREATS WILL BE
LARGE HAIL AND WIND WITH COOLING MID LVL TMPS AND MID LEVEL THETA-E
DIFFERENCE OF AROUND 30 PROMOTING DAMAGING WIND THREAT. IF
SUPERCELLS CAN TURN SOUTHEAST ALONG THE OUTFLOW BOUNDARY...MAY HAVE
TO WORRY ABOUT AN ISOLATED TORNADO BUT THIS IS A REMOTE CHANCE.
CONVECTION EXPECTED TO DEVELOP INTO AN MCS THIS EVENING AND MOVE
SOUTHEAST WITH WIND BECOMING THE MAIN THREAT. COLD FRONT WILL THEN
SLOWLY SAG SOUTHWARD THROUGH THE CWA TONIGHT AND THROUGH THE DAY ON
TUESDAY WITH COOLER AND DRIER AIR BEHIND FRONT. AS UPPER LEVEL FLOW
BECOMES MORE NORTHWESTERLY...MID-LEVEL BOUNDARY WILL BECOME
STATIONARY FROM SOUTHWEST SD SOUTHEAST INTO SOUTHERN NEBRASKA. AS
WEAK SHORTWAVES SLIDE SOUTHEAST IN THE NORTHWEST FLOW...ISENTROPIC
LIFT ON THE 310 K SURFACE WILL INCREASE ACROSS THIS
BOUNDARY...LEADING TO LOW CHANCES FOR SHOWERS OR ISOLATED
THUNDERSTORMS OVER THE SOUTHWEST FA ON TUESDAY NIGHT AND WEDNESDAY
NIGHT.

EXTENDED...MEDIUM RANGE MODELS IN DECENT AGREEMENT ON THE
LARGE-SCALE PATTERN ACROSS THE UNITED STATES. GFS INDICATES STRONGER
SHORTWAVE TO SLIDE SOUTHEAST ACROSS THE CWA ON FRIDAY NIGHT INTO
SATURDAY MORNING..BUT THIS MAY BE OVERDONE. NEVERTHELESS...GOING
FORECAST HAS POPS GOING AND SEE NO REASON TO DEVIATE. TEMPERATURES
WILL BE NEAR SEASONABLE LEVELS...BUT A WARMING TREND SHOULD DEVELOP
NEXT WEEK AND HEIGHT FALLS MOVING INTO THE WESTERN UNITED STATES
INCREASES HEIGHTS OVER THE CENTRAL US.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Jul 12, 9:55 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT MON JUL 12 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1050 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. HOWEVER AT THIS
TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG
AND NORTHEAST OF A HURON SOUTH DAKOTA TO WORTHINGTON MINNESOTA
LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE
A LITTLE COOLER. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS
TO 65 MPH ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON CDT...ALONG AND NEAR
A LINE FROM HURON
SOUTH DAKOTA TO MARSHALL MINNESOTA. SPOTTER ACTIVATION IS THEN
POSSIBLE AFTER 400
PM CDT OVER THE REST OF THE AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 12, 9:09 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             7 N WHITE               44.53N 96.65W
07/12/2004  1.75 INCH        BROOKINGS          SD   EMERGENCY MNGR

0920 PM     DOWNBURST        4 N WHITE               44.49N 96.65W
07/12/2004                   BROOKINGS          SD   TRAINED SPOTTER

0927 PM     HAIL             4 N WHITE               44.49N 96.65W
07/12/2004  0.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

0928 PM     HAIL             7 NE WHITE              44.51N 96.54W
07/12/2004  1.00 INCH        BROOKINGS          SD   TRAINED SPOTTER

0928 PM     HAIL             3 NW BROOKINGS          44.34N 96.83W
07/12/2004  1.00 INCH        BROOKINGS          SD   TRAINED SPOTTER

0954 PM     HAIL             7 NNE HENDRICKS         44.60N 96.37W
07/12/2004  1.00 INCH        LINCOLN            MN   TRAINED SPOTTER

&&

PS
Local storm report, Jul 12, 9:12 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             3 S AURORA              44.24N 96.69W
07/12/2004  1.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

            GOLFBALL SIZE HAIL 3 MILES SOUTH OF AURORA ON HIGHWAY
            324.

&&

JS
Local storm report, Jul 12, 9:33 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 N WHITE               44.49N 96.65W
07/12/2004  0.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

PS
Local storm report, Jul 12, 9:37 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             BROOKINGS               44.31N 96.79W
07/12/2004  1.00 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

JS
Local storm report, Jul 12, 9:47 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             5 E FLANDREAU           44.05N 96.50W
07/12/2004  1.75 INCH        MOODY              SD   AMATEUR RADIO

&&

PS
Local storm report, Jul 12, 11:37 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 AM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             ELLSWORTH               43.52N 96.02W
07/13/2004  1.75 INCH        NOBLES             MN   TRAINED SPOTTER

&&

JS

The radar

The Sioux Falls radar (KFSD), 52 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
July 12, 11:55 PM CST
Where
Lyon County, 6 mi NE of Rock Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.500, -96.100

Thunderstorm winds caused tree damage.

Hail, Lyon

When
July 12, 11:55 PM CST
Where
Lyon County, 6 mi NE of Rock Rapids
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.500, -96.100

Large hail, driven by strong winds, caused damage to corn and soybean crops, The amount of damage was not known.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416204, 5416205.